Wyoming, 2014High Wind in Wyoming, December 24 to 25, 2014
December 24 to 25, 2014 · NWS CYS · 13 events in 4 counties and zones
A Pacific low pressure system approached southeast Wyoming. A tight gradient produced very strong west to southwest winds through the wind prone areas.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system approached southeast Wyoming. A tight gradient produced very strong west to southwest winds through the wind prone areas. Peak gusts of 65 to 75 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 10:51 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 23, 10:51 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 PM MST TUE DEC 23 2014
.UPDATE...
ISSUED AT 528 PM MST TUE DEC 23 2014
LET THE WIND ADVISORY FOR THE SOUTHERN HALF OF THE PANHANDLE
EXPIRE ON TIME AS WINDS ARE CURRENTLY BELOW CRITERIA AND WILL
CONTINUE TO DIMINISH THROUGH THE EVENING.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 230 PM MST TUE DEC 23 2014
ACTIVE WEATHER CONTINUES IN THE SHORT TERM AS ANOTHER PACIFIC LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.
CURRENTLY...1035MB SURFACE HIGH OVER EASTERN IDAHO THIS AFTERNOON
WITH A 1003MB SURFACE LOW OVER EASTERN IOWA. STRONG GRADIENT
REMAINS OVER EASTERN WYOMING AND THE NEBRASKA PANHANDLE THIS
AFTERNOON. SURFACE WIND REPORTS OUT IN THE PANHANDLE STILL
REPORTING WIND GUSTS OVER 45MPH...ESPECIALLY THE SOUTHERN
PANHANDLE. WILL KEEP WIND ADVISORY GOING THROUGH THE REMAINDER OF
THE AFTERNOON. NEXT PACIFIC STORM SYSTEM OFF THE COAST OF
VANCOUVER BRITISH CLIMB WITH SURFACE FRONT JUST OFF THE COAST OF
WASHINGTON STATE.
LOOK FOR WINDS TO EASE THIS EVENING FOR A BRIEF TIME OVERNIGHT.
GFS 700MB WINDS ONLY 25-30KTS THROUGH 12Z WEDNESDAY. SHOULD BE A
RELATIVELY QUIET NIGHT...BUT THEN THINGS BEGIN TO CHANGE.
BY LATE MORNING WEDNESDAY...PACIFIC STORM SYSTEM MOVES INTO
NORTHERN CALIFORNIA...EVENTUALLY INTO NORTHERN NEVADA. RIDGE AXIS
MOVES THROUGH SOUTHEAST WYOMING EARLY WEDNESDAY MORNING WITH
WESTERLY WINDS BEGINNING TO INCREASE BEHIND THIS AXIS. BY
18Z...GFS 700MB WINDS CRANKING UP TO 45-50KTS OVER THE ARLINGTON
AND SOUTH LARAMIE RANGE AREAS. 12Z WRKHGT PRODUCT SHOWS 850/700MB
CRAIG TO CASPER HEIGHT GRADIENTS OFF THE NAM INCREASING TO 60MTRS
AND PERSISTING THROUGH AT LEAST 06Z THURSDAY. WENT WITH A HIGH
WIND WATCH FOR OUR WIND PRONE AREAS (ARLINGTON/BORDEAUX AND SOUTH
LARAMIE RANGE) BASED OFF THIS INFORMATION AND WILL ISSUE WITH THE
AFTERNOON PACKAGE.
MODELS COMING INTO PRETTY GOOD AGREEMENT ON THE CHRISTMAS DAY
SYSTEM. BOTH THE GFS AND ECMWF NOW TRACKING THE UPPER LOW INTO THE
4 CORNERS AREA WITH PRECIP BECOMING MORE WIDESPREAD ACROSS
WYOMING THURSDAY AFTERNOON. BY THURSDAY AFTERNOON...WE COULD BE
LOOKING AT WIDESPREAD SNOW FALLING ACROSS WYOMING...EXTENDING INTO
THE NORTHERN PANHANDLE BY 00Z. ECMWF...NAM...SREF AND GFS ALL
PRETTY AGGRESSIVE WITH QPF AMOUNTS. LATER SHIFTS WILL CERTAINLY
NEED TO MONITOR FOR POSSIBLE WINTER HEADLINES. THIS EVENT
THOUGH...DOES NOT LOOK TO HAVE A LOT OF WINDS WITH IT...SO THAT
MAY BE GOOD FOR TRAVELERS ACROSS THE STATE.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 230 PM MST TUE DEC 23 2014
SNOW WILL CONTINUE TO MOVE ACROSS THE CWA THURSDAY NIGHT INTO
FRIDAY MORNING IN A FAVORABLE UPSLOPE PATTERN. SNOW SHOULD BE
MAINLY LIGHT AS UPPER SUPPORT NOT ALL THAT STRONG BUT SEVERAL
INCHES STILL LOOKING A GOOD BET OVER LOWER ELEVATIONS BEFORE
TAPERING OFF DURING THE DAY FRIDAY. PRETTY COLD ON FRIDAY AS THE
SURFACE HIGH SETTLES INTO THE AREA. SATURDAY INTO SUNDAY LOOKING
MAINLY DRY WITH RETURN FLOW ALLOWING FOR A BIT OF A WARMUP THOUGH
STILL CHILLY. NEXT UPPER SHORTWAVE WILL APPROACH THE REGION SUNDAY
AND SHOULD BRING SOME SNOW SHOWERS TO MAINLY THE MTNS SUNDAY INTO
SUNDAY NIGHT ALONG WITH THE NEXT SURGE OF COLD CANADIAN AIR. COLD
ONCE AGAIN MONDAY THROUGH TUESDAY WITH JUST A FEW MOUNTAIN SNOW
SHOWERS POSSIBLE IN STRONG NW FLOW ALOFT WITH YET ANOTHER
REINFORCING SURGE OF COLD AIR ARRIVING TUESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1051 PM MST TUE DEC 23 2014
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH MAINLY SOME
SCT-BKN CIRRUS OVERHEAD. GUSTY WEST-SOUTHWEST WINDS WILL OCCUR ALONG
AND WEST OF THE LARAMIE RANGE TONIGHT...AND WILL SPREAD TO THE
EASTERN WYOMING PLAINS THROUGH THE LATE MORNING. GUSTS OF 20 TO 30
ARE KTS EXPECTED. WINDS SHOULD REMAIN RELATIVELY LIGHT OVER THE
NEBRASKA PANHANDLE
&&
.FIRE WEATHER...
ISSUED AT 300 PM MST TUE DEC 23 2014
NO FIRE WEATHER CONCERNS IN THE FORESEEABLE FUTURE. WINDS WILL BE
STRONG THROUGH THIS AFTERNOON BEFORE EASING AFTER SUNSET. STRONG
WINDS RETURN WEDNESDAY AFTERNOON AND EVENING AHEAD OF THE NEXT
PACIFIC STORM SYSTEM MOVING IN FROM THE WEST. COULD SEE WIND GUSTS
TO +60MPH AT OUR WIND PRONE AREAS IN SOUTHEAST WYOMING BEGINNING
AROUND NOON WEDNESDAY...PERSISTING THROUGH THURSDAY MORNING. AN
ACTIVE AND MOIST PATTERN CONTINUES THROUGH THE REST OF THE WEEK
WITH WIDESPREAD SNOW LIKELY TO SPREAD ACROSS THE AREA ON CHRISTMAS
DAY AND NIGHT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR WYZ106-110-116-117.
NE...NONE.
&&
UPDATE...RJM
SHORT TERM...GCC
LONG TERM...RE
AVIATION...RJM
FIRE WEATHER...GCCHazardous weather outlook, Dec 23, 5:13 PM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MST TUE DEC 23 2014
WYZ101>119-250015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
513 PM MST TUE DEC 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEST TO SOUTHWEST WINDS WILL BE ON THE INCREASE WEDNESDAY WITH THE
WIND PRONE AREAS OF ARLINGTON...BORDEAUX AND THE SOUTH LARAMIE
RANGE POSSIBLY EXPERIENCING WIND GUSTS IN EXCESS OF 60 MPH. A HIGH
WIND WATCH HAS BEEN ISSUED FOR THE WIND PRONE AREAS OF SOUTHEAST
WYOMING FROM LATE WEDNESDAY MORNING THROUGH THURSDAY MORNING.
A STORM SYSTEM WILL IMPACT SOUTH CENTRAL AND SOUTHEAST WYOMING
CHRISTMAS DAY INTO FRIDAY MORNING WITH SNOW ACCUMULATIONS LIKELY.
SIGNIFICANT SNOW ACCUMULATIONS EXCEEDING 6 INCHES ARE POSSIBLE
ACROSS SOUTHEAST WYOMING...THOUGH THERE IS STILL SOME UNCERTAINTY
ON THE EXACT AMOUNTS. HIGHER AMOUNTS ARE LIKELY INTO THE
MOUNTAINS OF SOUTHEAST WYOMING WITH 12 TO 20 INCHES OF SNOW
POSSIBLE IN THE SNOWY AND SIERRA MADRE RANGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-250015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
513 PM MST TUE DEC 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM WILL IMPACT THE AREA CHRISTMAS AFTERNOON INTO
FRIDAY MORNING. SNOW IS EXPECTED TO ACCUMULATE ACROSS SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE. 4 TO 6 INCHES OF SNOW IS
POSSIBLE BUT THERE IS STILL SOME UNCERTAINTY ON THE EXACT AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, North Snowy Range Foothills
- When
- December 24, 2:31 AM MST to 7:46 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 24/0231 MST.
High Wind, North Snowy Range Foothills
- When
- December 24, 2:41 AM MST to 2:11 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 24/0241 MST.
High Wind, North Snowy Range Foothills
- When
- December 24, 3:30 AM MST to 4:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 24, 4:15 AM MST to 2:30 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 24/0755 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 24, 5:46 AM MST to 4:06 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 73 mph at 24/1536 MST.
High Wind, South Laramie Range Foothills
- When
- December 24, 7:50 AM MST to 1:56 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 24/0805 MST.
High Wind, North Snowy Range Foothills
- When
- December 24, 12:00 PM MST to 1:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 24/1206 MST.
High Wind, North Snowy Range Foothills
- When
- December 24, 12:55 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The wind sensor at Elk Mountain measured a peak gust of 58 mph.
High Wind, North Snowy Range Foothills
- When
- December 24, 1:56 PM MST to 3:01 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 24, 1:56 PM MST to 2:56 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 24/1401 MST.
High Wind, South Laramie Range
- When
- December 24, 6:30 PM MST to 6:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured peak wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- December 24, 6:36 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured a peak wind gust of 58 mph.
High Wind, North Snowy Range Foothills
- When
- December 25, 12:20 AM MST to 1:40 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, December 24 to 25, 20142 deaths · 8 injured · $23,000 · 10 events
- Dense Fog in California, December 24, 20142 deaths · $200,000 · 1 event
- Dense Fog in New York, December 24 to 25, 2014$2.0 million · 2 events
- Dense Fog in New Jersey, December 24 to 25, 2014$1.0 million · 1 event
- Tornado in North Carolina, December 24, 20141 injured · $60,000 · EF1 · 1 event
- High Wind in New York, December 24 to 25, 2014$210,000 · 52 kt wind · 5 events
- Tornado and Damaging Winds in Ohio, December 24, 2014$44,000 · EF0 · 11 events
- Damaging Winds in New York, December 24, 2014$60,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, December 24, 2014$30,000 · 50 kt wind · 6 events
- Damaging Winds and High Wind in Ohio, December 24, 2014$25,000 · 60 kt wind · 9 events
- Tornado and Damaging Winds in Georgia, December 24, 2014EF1 · 4 events
- High Wind and Strong Wind in Pennsylvania, December 24, 2014$25,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551952, 551947, 551953, 551956, 551945, 551957, 551949, 551950, 551946, 551951, 551954, 551955, 551948.